Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 179, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 30, 2020, 6:02 PM CDT for Brule County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2020, 6:02 PM CDT (23:02 UTC)
- Expired
- Aug 30, 2020, 6:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 190 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 4:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:48 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 30, 2:48 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 248 PM CDT Sun Aug 30 2020 .SHORT TERM...(This Evening through Monday) Issued at 247 PM CDT Sun Aug 30 2020 Main focus is on tonight's severe weather risk. Most CAMs and recent HRRR runs support clustered multicell and supercell (some strong to severe) storms developing in central SD early this evening. This occurs just ahead of the approaching cold front moving into central and eastern SD early this evening. An elevated mixed layer evident on water vapor imagery across central and eastern SD has prompted development of very steep mid and low level lapse rates, MLCAPE of 2500-3500 J/kg, and DCAPE of 1000-1600 J/kg over central SD. Surface observations show low level moisture pooling ahead of the front with dew points in the mid 60s and temperatures in the 80s, combined with mainly southeast surface winds. Nice low level curvature is evident on model hodographs near KHON, aided by low level jet influence. These combined ingredients favor a threat for large hail exceeding golf ball size, damaging wind gusts of up to 70 mph, and a tornado or two being possible with the strongest storms tonight. Model soundings and cumulus field development suggest storm initiation as the cap breaks somewhere in the 4-7 pm window roughly along axis from Aberdeen to Chamberlain. 0-6km bulk shear of 30-40 kts should allow for organized storms to persist, with modest mid level winds prompting a tendency for storms to cluster together. Most model guidance supports the main severe weather threat remaining north of I-90 through around 10 pm tonight and storms mostly being east of I-29 by midnight. Isolated showers and storms are still possible along and south of I-90, but are favored to have lesser coverage. Along with and behind the front, expect winds to turn northerly and become gusty. Additional showers and isolated storms are possible behind the front as well, although severe weather threat is negated with this activity. Did keep rain chances in overnight for much of the region for this potential. Much drier and cooler air moves in immediately behind the front as an upper longwave trough digs into the region. Expect lows to fall into the 50s tonight, coolest in central SD further west where skies begin to clear and the driest air moves in soonest. Dry surface high pressure moves in for Monday, bringing cooler high temperatures in the 70s to near 80 degrees and light and variable winds. .LONG TERM...(Monday Night through Sunday) Issued at 247 PM CDT Sun Aug 30 2020 Unfortunately little to no relief is ahead for those wanting rain in the upcoming work week. For Monday night through early Wednesday, several rain-making disturbances are poised to track south of the immediate region. With an upper trough axis in the vicinity and drier northwest flow aloft, drier weather with near seasonal temperatures prevails during this period. On Wednesday, a disturbance to our north should bring a period of warm air advection and warmer weather again with highs approaching 90 degrees. While this disturbance looks to bring a front through the region by Thursday, Gulf moisture is mostly blocked by a system to the south yielding mainly dry weather. The bigger impact mid week, other than a period of hotter summery weather, looks to be periods of breezy winds from a tighter surface pressure gradient. Late week, there is little change to the weather pattern with drier weather and generally seasonal temperatures persisting, but there is some low confidence chance of more widespread rain with a late weekend system. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 115 PM CDT Sun Aug 30 2020 VFR conditions continue to prevail across the region this afternoon, although visibility may be subtly reduced in scattered high based showers and thunderstorms in southwest MN though late afternoon. Expect breezy south/southeast winds through this evening with gusts up to 35 kts, ahead of an approaching cold front. Winds will turn north and remain gusty behind the front passing through tonight. Generally expect VFR conditions through Monday, but shower and thunderstorm activity 00z-12z may bring MVFR ceilings and visibility at times. Initially expect isolated storms to develop near KHON this evening, with activity spreading east with the front through the evening. May see a second round of showers behind the front, but this activity should be through the region (except maybe northwest IA) by 12z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...BP
Hazardous weather outlook, Aug 30, 4:06 AM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 AM CDT Sun Aug 30 2020 MNZ071-072-SDZ038>040-050-052>061-063>065-068-310915- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 406 AM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight South winds will gust to around 40 mph from late morning into the afternoon. Thunderstorms may develop late this afternoon into the early evening. If storms can develop a few may be severe, with hail to the size of golf balls and wind gusts to 70 mph. The main threat for severe weather should be from about 6 pm to 10 pm CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-310915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton- Union- 406 AM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible this evening, with the better chances from about 7 pm to 2 am. An isolated severe storm will be possible with hail to the size of half dollars and wind gusts to 60 mph the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:24 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 25 min |
| Aug 30, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 58 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.